Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 18, 2019, 12:51 AM CDT for Martin County, Watonwan County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2019, 12:51 AM CDT (05:51 UTC)
- Expired
- Aug 18, 2019, 1:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Twin Cities, MN
Counties Martin County, MN, Watonwan County, MN
The radar
The Minneapolis radar (KMPX), 133 km from the middle of the area, began a volume at 05:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WWUS83 KMPX 180551
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1251 AM CDT Sun Aug 18 2019
MNZ082-083-091-092-180645-
Blue Earth-Watonwan-Martin-Faribault-
1251 AM CDT Sun Aug 18 2019
...WESTERLY WINDS NEAR 40 MPH ACROSS SOUTHERN MINNESOTA...
.Westlery winds near 40 mph can be expected to last around
an hour after the main line of thunderstorms passes through.
LAT...LON 4366 9485 4409 9486 4411 9418 4396 9405
4365 9414
TIME...MOT...LOC 0548Z 257DEG 47KT 4386 9498
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 18, 12:47 AM CDT, 4 minutes earlier.
Area forecast discussion, Aug 18, 12:47 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1247 AM CDT Sun Aug 18 2019 .UPDATE... Issued at 1215 AM CDT Sun Aug 18 2019 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Sat Aug 17 2019 Confidence is high that we will see a line of thunderstorms work across southern MN and western WI tonight. These storms are expected to move into western MN around 9/10pm tonight. When they get to the state, the combination of its parent mid level wave taking on a negative tilt and a strong push of dry air from the west will help accelerate these storms across the area, with 30-40 kt storm motions likely. Though we do see favorable severe parameters, with muCAPE in excess of 2k j/kg in southern MN and effective bulk shear of 30-40 kts, the time of day will be a limiting factor in the severe threat. Current expectations is that this will be a primarily "SPS event", with plenty of wind gusts of 40-50mph and some hail up to penny size. However, with things like cell mergers, temporary bowing segments, and other mesoscale factors, we'll likely see a few storms briefly pulse up into severe levels, but a widespread significant severe weather event is not expected and the Day 1 SPC convective outlook of a slight risk south of I-94 in MN adequately covers our severe potential tonight. Behind this line of storms, we'll actually see some cold advection, which means will likely have a band of stratocu in its wake that will clear out from west to east Sunday morning, leaving behind a beautiful Sunday afternoon with temperatures in the 70s and low humidity. The dry air we see coming in on Sunday will have two impacts for Sunday night. With high pressure moving overhead, we'll see light winds and clear skies, so excellent radiational cooling conditions will allow temperatures to drop into the 50s Monday morning, with some pockets getting into the upper 40s as well. That dry air coming in on Sunday also looks to limit the fog potential Monday morning, with just some patchy fog expected in western WI near bodies of water and in river valleys, so nothing widespread. .LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 High pressure resides over the region Monday, with dry conditions and warmer temperatures expected as southerly flow picks up on the backside of the high. A cold front drops south through the Upper Midwest overnight Monday night into Tuesday, but the chances widespread precipitation along the front look to be decreasing as the forcing from the upper-level low remains well to our north, and models have trended much weaker with a shortwave over southern Minnesota/Iowa. Some isolated to scattered activity along the front still looks possible but precipitation amounts should be light, and I would not be surprised to see most of the CWA remain dry. Cool Canadian high pressure moves in behind this front, with dry conditions and below-normal temperatures expected Wednesday and Thursday. Warmer temperatures are expected Friday into saturday as the high settles over the eastern US and southerly flow picks up on the back side. The GFS and ECMWF have both trended warmer and more humid Saturday with highs in the upper 80s and the GEFS/EPS ensemble means show this potential as well. However, they are both the two warmest outliers out of the synoptic models so will stay close to the blended guidance until this tend becomes more established. Precipitation chances increase as well as the jet stream oscillates over the Upper Midwest, but confidence in timing of any jetstreak/shortwaves remains low so will keep PoPs low. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1215 AM CDT Sun Aug 18 2019 Large area of convection, including a highly visible mesolow on KMPX radar imagery, continues to spread eastward over southern MN on into western WI. Conditions within the convection will reach MVFR and potentially IFR, mainly due to visibility. Post- convection, ceilings are dropping down into IFR levels but there is some uncertainty if IFR ceilings will be reached in eastern MN and western WI so have gone as low as MVFR at this time and can amend if necessary. Conditions then steadily improve mainly after daybreak Sunday morning, reaching VFR with clearing skies. Winds will swing around to NW post-convection, but could reach speeds of 30-40kt during convection. KMSP...Still looking for best timing to be 06z-10z (so an overnight event with low traffic numbers). IFR conditions likely during overnight convection, mainly due to visibility. Behind the convection, MVFR ceilings, including under 1700ft, likely during the Sunday morning push then gradual improvement thru the day. /OUTLOOK FOR KMSP/ Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts. Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts. Wed...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...ETA AVIATION...JPC
Hazardous weather outlook, Aug 17, 2:29 PM CDT, 10 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 229 PM CDT Sat Aug 17 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 229 PM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will move into western Minnesota this evening, tracking into western Wisconsin late tonight. Strong to severe thunderstorms will be possible, with damaging wind and torrential rainfall being the primary threats. The risk for severe weather will be greatest south of I-94 in Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance for thunderstorms Monday night into Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight.
In the hours before
Special weather statement, Aug 17, 11:46 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1146 PM CDT Sat Aug 17 2019
MNZ073-180530-
Redwood-
1146 PM CDT Sat Aug 17 2019
...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY...
At 1145 PM CDT, a strong thunderstorm was located 8 miles north of
Walnut Grove, or 18 miles east of Marshall, moving northeast at 40
mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Redwood Falls, Morgan, Walnut Grove, Lamberton, Wabasso, Belview,
Sanborn, Vesta, Milroy, Lucan, Clements and Revere.
This includes the following highways...
U.S. Highway 14 between mile markers 44 and 68.
U.S. Highway 71 between mile markers 52 and 75.
LAT...LON 4454 9560 4454 9536 4463 9536 4466 9524
4457 9509 4456 9504 4446 9486 4428 9486
4428 9511 4420 9511 4420 9559
TIME...MOT...LOC 0445Z 238DEG 36KT 4435 9545
JRBSpecial weather statement, Aug 18, 12:11 AM CDT, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1211 AM CDT Sun Aug 18 2019
MNZ067-074-075-083-180600-
Brown-Blue Earth-Sibley-Nicollet-
1211 AM CDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SIBLEY...
NORTHEASTERN BROWN...NORTHWESTERN BLUE EARTH AND NICOLLET COUNTIES...
At 1211 AM CDT, a strong thunderstorm was located 7 miles northwest
of Hanska, or 11 miles southwest of New Ulm, moving northeast at 50
mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Mankato, New Ulm, North Mankato, St. Peter, Sleepy Eye, Winthrop,
Nicollet, Gibbon, Courtland, Lafayette, Judson and Oshawa.
This includes the following highways...
U.S. Highway 14 between mile markers 91 and 134.
U.S. Highway 169 between mile markers 54 and 58, near mile marker
60, and between mile markers 66 and 77.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4432 9474 4429 9486 4449 9487 4446 9480
4445 9463 4456 9462 4453 9417 4447 9392
4439 9396 4434 9393 4428 9402 4424 9403
4424 9391 4418 9391 4411 9437
TIME...MOT...LOC 0511Z 227DEG 42KT 4419 9463
JRBLocal storm report, Aug 18, 12:29 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG HANSKA 44.15N 94.49W
08/18/2019 BROWN MN TRAINED SPOTTER
2-3 INCH DIAMETER BRANCHES DOWN.
&&
TDHLocal storm report, Aug 18, 12:30 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG WINNEBAGO 43.77N 94.17W
08/18/2019 FARIBAULT MN TRAINED SPOTTER
6-8 INCH DIAMETER BRANCH DOWN.
&&
TDHLocal storm report, Aug 18, 12:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND GST 3 ESE FAIRMONT 43.63N 94.42W
08/18/2019 M55 MPH MARTIN MN AWOS
AWOS STATION KFRM FAIRMONT AP.
&&
TDHSpecial weather statement, Aug 18, 12:51 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1251 AM CDT Sun Aug 18 2019
MNZ082-083-091-092-180645-
Blue Earth-Watonwan-Martin-Faribault-
1251 AM CDT Sun Aug 18 2019
...WESTERLY WINDS NEAR 40 MPH ACROSS SOUTHERN MINNESOTA...
.Westlery winds near 40 mph can be expected to last around
an hour after the main line of thunderstorms passes through.
LAT...LON 4366 9485 4409 9486 4411 9418 4396 9405
4365 9414
TIME...MOT...LOC 0548Z 257DEG 47KT 4386 9498
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:04 PM CDT | Special Weather Statement | MPX | Stevens | 56 min |
| Aug 17, 7:15 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 45 min |
| Aug 17, 7:59 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 31 min |
| Aug 17, 8:06 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 54 min |
| Aug 17, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 47 min |
| Aug 17, 9:01 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Yellow Medicine | 59 min |
| Aug 17, 9:47 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Morrison, Renville, Stearns | 58 min |
| Aug 17, 10:32 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Sherburne, Wright | 58 min |
| Aug 17, 11:26 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 49 min |
| Aug 17, 11:28 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 62 min |
| Aug 17, 11:46 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Aug 18, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 57 min |
| Aug 18, 12:11 AM CDT | Special Weather Statement | MPX | Nicollet | 49 min |
| Aug 18, 12:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 41 min |
| Aug 18, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 36 min |
| Aug 18, 12:58 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 47 min |
| Aug 18, 1:02 AM CDT | Special Weather Statement | MPX | Freeborn, Steele | 43 min |
| Aug 18, 1:05 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 25 min |
| Aug 18, 1:19 AM CDT | Special Weather Statement | MPX | Goodhue | 41 min |
| Aug 18, 1:39 AM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey | 2 hr |
| Aug 18, 2:06 AM CDT | Areal Flood Warning | MPX | Anoka, Carver, Hennepin, Ramsey | 114 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.